Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 2, NWS El Paso, TX

February 5, 2019Otero County, New Mexico

NWS El Paso, TX issued this high wind warning at Feb 5, 2019, 11:13 AM MST for Otero County, New Mexico. It took effect at Feb 6, 2019, 8:00 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 11:13 AM MST (18:13 UTC)
In effect from
Feb 6, 2019, 8:00 AM MST
Expired
Feb 7, 2019, 12:00 AM MST
In force
16 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS74 KEPZ 051813
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1113 AM MST Tue Feb 5 2019

...Vigorous storm system to bring strong winds to the region
Wednesday...

.A deep Pacific storm system will drop into the Borderland region
on Wednesday, bringing unsettled and windy weather to Southern New
Mexico and Far West Texas. Strong winds aloft will mix down to the
surface and a tight pressure gradient at the surface will help to
increase wind speeds through the late morning and afternoon hours.
Westerly winds will start breezy in the morning and increase to 25
to 35 mph with gusts to near 50 mph across the lowlands. High
higher terrain across the region will see stronger winds and
higher gusts. The Sacramento mountains will see the strongest
winds with sustained wind speed over 40 mph and gust around 60
mph. Winds will slacken across the lowlands through the evening
hours after sunset, but the Sacramento mountains will keep strong
winds through midnight, before winds slacken.

NMZ415-416-061300-
/O.NEW.KEPZ.HW.W.0002.190206T1500Z-190207T0700Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
1113 AM MST Tue Feb 5 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM WEDNESDAY TO MIDNIGHT
MST WEDNESDAY NIGHT...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from 8 AM
Wednesday to midnight MST Wednesday night. 

* TIMING...Winds will likely stay breezy to moderately windy
  overnight tonight. Winds will begin to sharply increase in the
  early morning hours. The strongest winds are expected in the 
  afternoon and early evening hours. Winds will continue well into
  the evening before diminishing after midnight.

* WINDS...Southwest winds through the day, becoming more westerly
  in the evening hours. Wind speeds will start at 20 to 30 mph
  early, and increase to 35 to 45 mph with some gusts over 65 
  mph.

* IMPACTS...Gusty, buffeting, winds will create hazardous driving
  conditions, especially for motorcycles and high profile
  vehicles. Loose objects will be blown around. Some trees and
  light structures may sustain damage. Power outages are 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-061300-
/O.NEW.KEPZ.WI.Y.0004.190206T1700Z-190207T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
1113 AM MST Tue Feb 5 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 10 AM to 8 PM MST
Wednesday. 

* TIMING...Winds will likely stay breezy overnight tonight. Winds
  should begin to increase in the mid-morning hours. The strongest
  winds are expected in the afternoon and early evening hours.
  Winds will begin to diminishing after sunset in the mid evening
  hours. 

* WINDS...Southwest winds through the day, becoming more westerly
  in the late afternoon and evening evening hours. Wind speeds
  will start at 15 to 25 mph early, and increase to 25 to 35 mph 
  with some gusts over 50 mph.

* IMPACTS...Gusty, buffeting, winds and blowing dust will create
  hazardous driving conditions, especially for motorcycles and
  high profile vehicles. Loose objects will be blown around. Some
  trees and light structures may sustain damage. Power outages 
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Bird
1 follow-up statement
421 
WWUS74 KEPZ 061433
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
733 AM MST Wed Feb 6 2019

...Vigorous storm system to bring strong winds to the region
today...

.A deep Pacific storm system will drop into the Borderland region
today, bringing unsettled and windy weather to Southern New 
Mexico and Far West Texas. Strong winds aloft will mix down to the
surface and a tight pressure gradient at the surface will help to
increase wind speeds through the late morning and afternoon 
hours. Westerly winds will start breezy in the morning and 
increase to 25 to 35 mph with gusts to near 50 mph across the 
lowlands. High higher terrain across the region will see stronger 
winds and higher gusts. The Sacramento mountains will see the 
strongest winds with sustained wind speed over 40 mph and gust 
around 60 mph. Winds will slacken across the lowlands through the 
evening hours after sunset, but the Sacramento mountains will keep
strong winds through midnight, before winds slacken.

NMZ415-416-070300-
/O.CON.KEPZ.HW.W.0002.190206T1500Z-190207T0700Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
733 AM MST Wed Feb 6 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Winds will increase this morning hours with the
  strongest winds in the afternoon and early evening hours. Winds
  will continue well into the evening before diminishing after 
  midnight. 

* WINDS...Southwest winds through the day, becoming more 
  westerly in the evening hours. Wind speeds will start at 20 to 
  30 mph early, and increase to 35 to 45 mph with some gusts 
  over 65 mph. 

* IMPACTS...Gusty, buffeting, winds will create hazardous 
  driving conditions, especially for motorcycles and high 
  profile vehicles. Loose objects will be blown around. Some 
  trees and light structures may sustain damage. Power outages 
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-070300-
/O.CON.KEPZ.WI.Y.0004.190206T1700Z-190207T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
733 AM MST Wed Feb 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Winds will increase this morning with strongest winds 
  in the afternoon and early evening hours. Winds will begin to 
  diminishing after sunset in the mid evening hours.
  

* WINDS...Southwest winds through the day, becoming more 
  westerly in the late afternoon and evening evening hours. Wind 
  speeds will start at 15 to 25 mph early, and increase to 25 to 
  35 mph with some gusts over 50 mph. 

* IMPACTS...Gusty, buffeting, winds and blowing dust will create 
  hazardous driving conditions, especially for motorcycles and 
  high profile vehicles. Loose objects will be blown around. 
  Some trees and light structures may sustain damage. Power 
  outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Feb 5, 5:39 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Feb 5, 5:39 AM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
539 AM MST Tue Feb 5 2019

.SYNOPSIS...
An upper low will move over the Great Basin tonight and then to
the central Rockies Wednesday evening. This system will spread
isolated showers to the lowlands and scattered showers to the
mountains through Wednesday night. The system will also turn this
afternoon and Wednesday afternoon windy, with patchy blowing dust.
Drier west flow will move in starting Thursday as the storm
system exits the area. We can expect just some higher clouds over
the weekend. The cool temperatures of Thursday and Friday will
warm back to near normal for the weekend.

&&

.DISCUSSION...
A couple of active days coming up but with no really significant
impacts. Upper low near currently near northern California/Nevada
border. To the south, copious amounts of moisture are streaming up
in the sub-tropical branch of the jetstream, compliments of a 140
kt jet streak over the Desert Southwest. Over the next two days we
will be slowly trading the abundant moisture, but little upper
dynamics of the tropical plume for sharply decreasing moisture but
stronger dynamics of the Pacific trough. Upper low will move over
the Great Basin tonight. Deep moisture plume with PWs of .50 -.75
inches will persist over the area today. This will be enough for
isolated lowland showers and scattered mountain showers, but can't
see much of any significant rain without better forcing aloft.

The upper low moves over the Great Basin tonight. This will slowly
force the moisture plume to the east, while some dry slotting
begins to move over the area. Southwest facing terrain could see
pretty good rainfall amounts with help of upslope flow (perhaps
.50 - .75 inches) but the rest of the area will probably see
amounts of less than .25 inch. By Wednesday night the upper low
moves over SE Wyoming, with its trough extending down through the
central CWA. The passage of the trough late Wednesday should end
any precip and allow the skies to begin clearing. For both this
afternoon and again Wednesday afternoon, gusty winds will develop.
Winds today should remain just below advisory criteria as only
weak lee-side troughing over eastern Colorado develops. But winds
Wednesday may reach into advisory criteria, as stronger lee
cyclogenesis develops over SE Colorado. Will let next shift take
one last look at the models for Wednesday winds. Snow levels today
will remain quite high...around 9000 feet now but could fall to
around 8000 feet by afternoon. Levels will fall to around 7000
feet tonight and around 5000-6000 feet Wednesday afternoon behind
the surface cold front. Still don't expect significant snow. While
NAM12 still hitting west slopes of Sacs hard, QPF is down
considerably from 2-3 days ago. 2 day snowfall totals of 2-4
inches are possible, mainly along southwest facing terrain above
7000 feet.

Thursday into the weekend...drier west flow develops as our storm
exits the area. Should remain dry with just period of high level
overcast. Temperatures cool Thursday/Friday before warming back to
normal over the weekend.

Longer range...GFS moving another monster storm into area next
Wed/Thu with record breaking moisture. (uh, just like the current
storm when it was 5-6 days out). ECMWF not showing anything
remotely similar.

&&

.AVIATION...Valid 05/12Z-06/12Z...
Genly VFR with SCT/BKN060 considerable layers to FL300. Isold
SHRA, mainly Deming west and north of Faywood-Alamogordo line
this morning, spreading to remainder of area by afternoon. Above
8000 feet, ocnl CIGS AOB 020 3-5SM -SHSN.

Southwest winds to 10 kts this morning, increasing to 20-25 kts
this afternoon with occasion gusts to 30 kts. Blowing dust with
vsbys to 3SM over desert areas this afternoon.

&&

.FIRE WEATHER...
Moist southwest flow will continue into Wednesday with scattered
showers, though no significant rainfall is expected. Above 8000
feet, a few snow showers are possible today, with the level
falling to 6000 feet Wednesday night as the precipitation ends.
Southwest winds 20-30 mph this afternoon, and 25-35 mph Wednesday
afternoon. Precip and clouds should end Thursday morning, with a
dry weekend after that. Temperatures just above normal today and
Wednesday, then falling below normal Thur/Fri and then back above
normal Sat/Sun.

Min RHs 25-35% lowlands both today and Wednesday, with 45-55% over
the mountains. RHs will fall to the teens lowlands Thursday into
the weekend, and 25-35% for the mountain zones. Vent rates should
be good-very good next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  49  62  37 /  10  20  20  10
Sierra Blanca           68  45  64  32 /   0  20  20   0
Las Cruces              64  43  60  30 /  10  20  20  10
Alamogordo              64  40  62  28 /  20  20  20  10
Cloudcroft              40  31  36  19 /  20  20  30  10
Truth or Consequences   61  40  58  27 /   0  20  20   0
Silver City             49  36  41  26 /  10  40  30  10
Deming                  63  40  60  26 /  10  20  30  10
Lordsburg               60  40  55  24 /  10  30  30   0
West El Paso Metro      66  48  63  33 /  10  20  20  10
Dell City               68  42  65  31 /   0  20  20   0
Fort Hancock            72  47  68  34 /   0  20  20  10
Loma Linda              58  43  58  31 /  10  20  20  10
Fabens                  68  48  65  36 /  10  20  20  10
Santa Teresa            64  44  61  31 /  10  20  20  10
White Sands HQ          64  45  62  31 /  10  20  20  10
Jornada Range           62  40  60  26 /  10  20  20  10
Hatch                   64  40  60  27 /  10  20  20  10
Columbus                65  44  61  29 /  10  20  20  10
Orogrande               64  40  62  29 /  10  20  20  10
Mayhill                 53  36  49  24 /  20  20  20   0
Mescalero               50  33  45  23 /  20  20  30  10
Timberon                50  32  45  23 /  20  20  30  10
Winston                 52  29  47  19 /   0  20  30  10
Hillsboro               56  35  54  24 /  10  20  30  10
Spaceport               61  36  59  26 /   0  20  20  10
Lake Roberts            48  28  42  19 /  10  60  40  20
Hurley                  52  36  43  27 /  10  30  30  10
Cliff                   52  40  49  22 /  10  50  30   0
Mule Creek              50  39  47  23 /  10  50  30   0
Faywood                 52  36  46  25 /  10  30  30  10
Animas                  61  40  56  25 /  10  30  30  10
Hachita                 62  39  58  24 /  10  30  20  10
Antelope Wells          63  41  58  26 /  20  30  30  10
Cloverdale              52  41  49  27 /  20  40  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Feb 5, 7:06 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
706 AM MST Tue Feb 5 2019

NMZ401>403-408-414>416-061415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
706 AM MST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

Southwest winds 20 to 30 mph this afternoon. Driving may become
difficult, particularly for high profile vehicle. Scattered
showers over higher elevations. Snow levels at 9000 feet this
morning dropping to 7000 feet late tonight. Some slick spots could
develop where snow sticks to the road surface.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy again Wednesday afternoon with winds of 25 to 35 mph.
Motorists are urged to use caution. Some showers will continue
most of Wednesday, with snow levels falling to 6000 feet or lower
by Wednesday night as the showers end. No hazardous weather is
expected the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>407-409>413-417-TXZ418>424-061415-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
706 AM MST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Southwest winds 20 to 30 mph this afternoon. Driving may become
difficult, particularly for high profile vehicle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy again Wednesday afternoon with winds of 25 to 35 mph.
Motorists are urged to use caution. No hazardous weather is
expected the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:13 AM MSTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra33 hr

Nearby

High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.